Illinois, 2021

Strong Wind in Illinois, December 15 to 16, 2021

December 15 to 16, 2021 · NWS PAH · 3 events in 3 counties and zones

Strong south winds gusted to between 40 and 50 mph at times in the Mississippi River counties from Cairo to Carbondale. The peak wind gust at the Carbondale airport was 48 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong south winds gusted to between 40 and 50 mph at times in the Mississippi River counties from Cairo to Carbondale. The peak wind gust at the Carbondale airport was 48 mph. The gusty south winds occurred ahead of a cold front which dropped south into the lower Ohio Valley early on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 15, 5:53 PM CST, 7 minutes earlier.

Area forecast discussion, Dec 15, 5:53 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
553 PM CST Wed Dec 15 2021

.UPDATE...
Issued at 553 PM CST Wed Dec 15 2021

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 200 PM CST Wed Dec 15 2021

Much of the short term looking pretty soggy in many locations. A
cold front will drop south into the region tonight, making it to
near the OH River by around noon on Thursday. Deep/rich swly flow
aloft will bring moisture northeastward across the frontal
boundary, leading to the expected first wave of shower and
isolated thunderstorm activity. However, most of the mid level
forcing is expected to stay well north of the region, so this
round of precip is expected to stay on the light side for the most
part.

Many locations, except for possibly our extreme southern counties,
should see a break in the precip Thu night, as the cold front
moves farther south into TN and becomes nearly stationary in the
swly flow aloft. However, the break will be temporary, as the
front begins to retreat back northward as a warm front into the OH
River Valley Friday and Friday night.

Precip amounts will likely ramp up with this round, especially
later Friday and overnight Friday night, as a mid level trof
pushes southeastward into the Midwest and Plains states. PWAT
values are progged via GFS and ECMWF Ensemble Situational
Awareness Tables to run 2.5-3 Standard Deviations above climo
norms Friday night as a wave of low pressure forms in srn MO and
lifts northeast along the Ohio River. This is when another 1-3
inches of rain is expected. Locally higher amounts cannot be
ruled out, especially if thunderstorms can repeat over certain
locations. The rainfall should end from northwest to southeast
Saturday as the surface low continues to move away, and drags a
cold front southeast across the region.

.LONG TERM...(Saturday through Wednesday)
Issued at 200 PM CST Wed Dec 15 2021

At the start of the long term forecast period, the surface low will
approach New England while the departing cold front will reach the
Appalachians with rain well out of the Quad State area. A positively
tilted upper-level trough is expected to move through Saturday night
as high pressure moves into the area, keeping conditions dry for the
remainder of the weekend. Temperatures will be much colder with
highs near 40 to the mid 40s and lows Saturday and Sunday nights in
the 20s.

A closed low off of Baja California this weekend is expected to
progress through the Southern U.S. early next week. Models vary in
handling the timing of the closed low passage, but agree that the
majority of precipitation will be to our south. Only a slight chance
of light precip is included Monday night, mainly for Western
Kentucky, Southeast Missouri, and far Southern Illinois. With a
return to slight upper-level ridging and the end of northwesterly
flow at the surface, early week temperatures will warm slightly to
near 50 for highs and near 30 for lows.

&&

.AVIATION...
Issued at 553 PM CST Wed Dec 15 2021

MVFR ceilings will persist this evening mainly over southeast
Missouri and southern Illinois. As a cold front approaches the
lower ceilings will spread over the remainder of the area
overnight. Near 12Z the initial band of rain will move southeast
into the region and that will result in deteriorating conditions.

A 3-5 hour period of MVFR rain with IFR ceilings is expected at
all locations, as the band pushes southeast. The lowest conditions
and heaviest rain will come to an end with the cold front which
will pass in the 18-22Z time frame.

South to southwest winds will increase this evening with some
gusts to 30kts or a bit more possible from KCGI to KMVN. These
strong winds will veer a bit tomorrow ahead of the front and will
ease up some nearer the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 3 AM CST Thursday for ILZ075>078-080>086-088-
     089-092-093.

MO...Wind Advisory until 3 AM CST Thursday for MOZ076-086-087-100-
     107>111.

IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...ATL
AVIATION...DRS
Hazardous weather outlook, Dec 15, 3:26 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
326 PM CST Wed Dec 15 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162130-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
326 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory for wind gusts up to 45 mph is in effect this
afternoon and tonight, mainly along and north and west of a line
from Mount Carmel, Illinois, to Cairo, Illinois, to Poplar Bluff,
Missouri. Refer to the Wind Advisory product for more details.

Wind gusts up to around 35 mph will be a hazard for the remainder
of the area. Refer to the Special Weather Statement for more
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rain and thunderstorms will produce an average storm total
rainfall amount of 1.5 to 3 inches, with localized higher amounts
possible, through Saturday morning. This may cause localized
flooding issues. Refer to the Hydrologic Outlook product for
additional details. Lightning associated with thunderstorms will
also be a hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of wind speeds and heavy rain, as well as impacts,
should be reported directly to the NWS or may be relayed to the
NWS through local media, law enforcement, or emergency management.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
December 15, 6:00 PM CST to December 16, 6:00 AM CST
Where
Alexander forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Union

When
December 15, 6:00 PM CST to December 16, 6:00 AM CST
Where
Union forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
December 15, 6:00 PM CST to December 16, 6:00 AM CST
Where
Jackson forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996360, 996361, 996362.